Texas, 2013

Drought in Texas, April 1 to 30, 2013

April 1 to 30, 2013 · NWS CRP · 14 events in 14 counties and zones

Temperatures were near or slightly below normal for the month of April. A couple of cold fronts were strong enough for minimum temperatures to fall into the 30s and provide spotty areas of frost.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Temperatures were near or slightly below normal for the month of April. A couple of cold fronts were strong enough for minimum temperatures to fall into the 30s and provide spotty areas of frost. Several beneficial rain events occurred across portions of South Texas during the month of April. Significant rainfall was received in the Victoria Crossroads, inland portions of the Coastal Bend, and southern portions of the Brush Country. There were isolated spots that did not receive much rainfall over the northern Brush Country and near the coast in Kleberg and northeast Aransas Counties. Isolated areas received rainfall amounts over 6 inches during the month in northeast Victoria, northeast Refugio, southeast McMullen, and south-central Webb Counties.

Exceptional drought continued over the southern Coastal Bend and over the southeastern Brush Country. The severe to extreme drought persisted over the rest of the Brush Country eastward into the northern Coastal Bend with severe drought developing over Victoria County by the end of the month.

Mandatory water restrictions continued during the month for the city of Corpus Christi as the combined lake capacity levels remained below 40 percent. The city of Portland continued under mandatory water restrictions. The cities of Victoria and Laredo remained under voluntary water restrictions. Different stages of water restrictions continued for Beeville, Point Comfort, Alice, Kingsville, Taft, and Odem during the month.

Ranchers were forced to continue supplemental feeding of livestock. Livestock producers continued to reduce their herd. In Webb County, ranchers were burning prickly pear for supplemental feed. In Jim Wells County, most row crops failed to establish a stand. Corn, grain sorghum, and cotton were all expected to be declared a total loss. Dry-land cotton and grain crops planted were devastated by the drought. But some of the irrigated crops looked good, although unseasonably cool temperatures slowed plant growth in some areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Mar 31, 11:45 PM CST, 15 minutes earlier.

Area forecast discussion, Mar 31, 11:45 PM CST, 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1245 AM CDT MON APR 1 2013

.DISCUSSION...UPDATED FOR 06Z AVIATION

&&

.AVIATION...VFR CONDITIONS PREVAIL AT CRP/VCT/LRD WITH MVFR
CEILINGS AT ALI. ANTICIPATE DETERIORATING CONDITIONS THROUGH THE
OVERNIGHT WITH STRATUS AND POSSIBLY FOG...LEADING TO IFR/LIFR
FLIGHT CONDITIONS. IMPROVING CIGS/VSBYS ARE EXPECTED BY MID TO
LATE MORNING WITH GUSTY SE WINDS AT ALI/CRP DURING THE AFTERNOON.
LOW CLOUDS WILL RETURN AFTER 00Z AT ALI/VCT/CRP BUT CONFIDENCE IS
NOT HIGH ENOUGH TO INCLUDE AT LRD ATTM.

&&

.PREV DISCUSSION... /ISSUED 1005 PM CDT SUN MAR 31 2013/

DISCUSSION...VERY IMPRESSIVE SUPERCELL THAT PRODUCED HAIL UP
TO THE SIZE OF GRAPEFRUIT OVER DUVAL COUNTY HAS MOVED INTO THE
REGION OF STRONG INHIBITION AS EVIDENT ON 00Z CRP SOUNDING AND
HAS QUICKLY DIMINISHED. HAVE CANCELLED THE WATCH FOR THE AREA.
COULD SEE SOME ISOLATED CONVECTION LINGER FOR THE NEXT COUPLE
OF HOURS...THEN PREVIOUS FORECAST OF FOG FOR OVERNIGHT LOOKS
ON TRACK.

PREV DISCUSSION... /ISSUED 631 PM CDT SUN MAR 31 2013/

DISCUSSION...SEVERE THUNDERSTORMS NORTH OF THE BRUSH COUNTRY
ARE EXPECTED TO CONTINUE MOVING TO THE EAST-SOUTHEAST INTO THE
INSTABILITY AXIS THAT EXTENDS TOWARD THE COASTAL BEND. 0-6 KM
SHEAR AROUND 50 KNOTS AND MEAN LAYER CAPE VALUES UP TO 2000 J/KG
EXIST OVER THE BRUSH COUNTRY AT THIS TIME. SEVERE THUNDERSTORM
WATCH HAS BEEN ISSUED FOR THE BRUSH COUNTRY TO THE COASTAL BEND
UNTIL 06Z.

PREV DISCUSSION... /ISSUED 625 PM CDT SUN MAR 31 2013/

DISCUSSION...UPDATED FOR 00Z AVIATION DISCUSSION BELOW.

AVIATION...LOW CONFIDENCE FCST FOR THIS EVENING. CONVECTION TO NW
OF THE REGION MAY MOVE SE INTO S TX THIS EVENING. CONFIDENCE AT
ANY ONE TERMINAL IS TOO LOW TO MENTION IN TAFS AT THIS TIME.
SIGNIFICANT AMENDMENTS TO TAFS POSSIBLE THIS EVENING.
OTHERWISE...BECOMING MVFR/IFR CIGS/VSBYS OVERNIGHT WITH LIFR
POSSIBLE...WORST FLIGHT RULES AT KVCT/KCRP AND BEST AT KLRD.
TRANSITIONING TO VFR DURING DAY MON ALL TERMINALS. LIGHT SE WINDS
TONIGHT BECOMING MODERATE DURING DAY MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    84  68  83  68  82  /  10  10  40  60  60
VICTORIA          83  66  80  62  75  /  10  10  50  80  70
LAREDO            91  69  87  66  82  /  10  20  40  40  40
ALICE             88  67  85  67  82  /  10  10  40  50  60
ROCKPORT          78  68  76  66  77  /  10  10  40  70  70
COTULLA           88  67  84  64  77  /  10  20  50  50  50
KINGSVILLE        87  68  83  69  82  /  10  10  40  50  60
NAVY CORPUS       77  69  79  69  79  /  10  10  40  60  60

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

TB/78...AVIATION
Hazardous weather outlook, Mar 31, 4:08 AM CST, 19 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
508 AM CDT SUN MAR 31 2013

TXZ229>234-239>247-011000-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
508 AM CDT SUN MAR 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE STORMS ALONG AND NORTH OF A LINE
FROM JUST NORTH OF LAREDO TO ALICE TO VICTORIA...FOR LATE THIS
AFTERNOON AND EARLY EVENING. SHOULD STORMS DEVELOP THEY WILL HAVE
THE RISK OF PRODUCING LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH WEDNESDAY
ACROSS SOUTH TEXAS AS A COLD FRONT APPROACHES AND MOVES THROUGH THE
REGION. A FEW STRONGER STORMS ARE POSSIBLE...WITH WIND GUSTS UP TO
50 MPH AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EARLY
EVENING ACROSS THE BRUSH COUNTRY AND VICTORIA REGION.

GMZ230-235-250-255-270-275-011000-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-
508 AM CDT SUN MAR 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH WEDNESDAY
ACROSS SOUTH TEXAS AS A COLD FRONT APPROACHES AND MOVES THROUGH THE
REGION. A FEW STRONGER STORMS ARE POSSIBLE...WITH WIND GUSTS UP TO
50 MPH AND SMALL HAIL.

STRONG NORTH TO NORTHEAST WIND IS EXPECTED BEHIND A COLD FRONT
WEDNESDAY AFTERNOON INTO THURSDAY. SMALL CRAFT ADVISORIES WILL
LIKELY BE NECESSARY WEDNESDAY NIGHT TO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Mar 31, 7:19 PM CST, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
819 PM CDT SUN MAR 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 PM     HAIL             FREER                   27.88N 98.62W
03/31/2013  E2.75 INCH       DUVAL              TX   FIRE DEPT/RESCUE

            BASEBALL SIZE HAIL REPORTED IN FREER FROM FIRE CHIEF.
            WINDSHIELDS BROKEN OUT OF FIRE TRUCK.

&&

HART
Local storm report, Mar 31, 7:43 PM CST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
843 PM CDT SUN MAR 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     HAIL             FREER                   27.88N 98.62W
03/31/2013  E4.25 INCH       DUVAL              TX   FIRE DEPT/RESCUE

            BASEBALL SIZE HAIL REPORTED IN FREER FROM FIRE CHIEF.
            WINDSHIELDS BROKEN OUT OF FIRE TRUCK. UPDATE IS TO
            INCREASE SIZE FROM BASEBALL TO SOFTBALL PER FIRE CHIEF.
            SEVERAL CARS DAMAGED FROM HAIL IN FREER.

&&

HART
Local storm report, Mar 31, 7:53 PM CST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
853 PM CDT SUN MAR 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     HAIL             BENAVIDES               27.60N 98.41W
03/31/2013  E2.75 INCH       DUVAL              TX   COCORAHS

            BASEBALL SIZE HAIL AND STRONG WINDS IN BENAVIDES WITH
            MANY WINDOWS BROKEN IN TOWN.

&&

HART
Local storm report, Mar 31, 8:14 PM CST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
914 PM CDT SUN MAR 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 PM     HAIL             2 W BENAVIDES           27.60N 98.44W
03/31/2013  E4.00 INCH       DUVAL              TX   TRAINED SPOTTER

            HAIL BUSTED WINDOWS OF VEHICLES AND DESTROYED SOLAR
            PANELS.

&&

HART
Local storm report, Mar 31, 9:08 PM CST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1008 PM CDT SUN MAR 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     HAIL             FREER                   27.88N 98.62W
03/31/2013  E4.25 INCH       DUVAL              TX   FIRE DEPT/RESCUE

            BASEBALL SIZE HAIL REPORTED IN FREER FROM FIRE CHIEF.
            WINDSHIELDS BROKEN OUT OF FIRE TRUCK. UPDATE IS TO
            INCREASE SIZE FROM BASEBALL TO SOFTBALL PER FIRE CHIEF.
            SEVERAL CARS DAMAGED FROM HAIL IN FREER.

0817 PM     HAIL             ALICE                   27.76N 98.07W
03/31/2013  E2.75 INCH       JIM WELLS          TX   FIRE DEPT/RESCUE

            BASEBALL SIZE HAIL REPORTED BY FIRE CHIEF JUST NORTH OF
            ALICE.

0836 PM     HAIL             2 W BENAVIDES           27.60N 98.44W
03/31/2013  E4.00 INCH       DUVAL              TX   TRAINED SPOTTER

            HAIL BUSTED WINDOWS OF VEHICLES AND DESTROYED SOLAR
            PANELS.

0838 PM     HAIL             BENAVIDES               27.60N 98.41W
03/31/2013  E2.75 INCH       DUVAL              TX   COCORAHS

            BASEBALL SIZE HAIL AND STRONG WINDS IN BENAVIDES WITH
            MANY WINDOWS BROKEN IN TOWN.

&&

HART
Local storm report, Mar 31, 9:14 PM CST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1014 PM CDT SUN MAR 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     TSTM WND GST     16 NW LOMA ALTA         28.23N 98.72W
03/31/2013  M51 MPH          MCMULLEN           TX   ASOS

            AT SITE KMNT.

&&

HART

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 drought. Local standard time, as filed.

Drought, Kleberg

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Kleberg forecast zone
Reported by
Drought Monitor
Coordinates
27.427, -97.668 (the zone’s center; the record gives no point)

Exceptional drought continued over the entire county.

Drought, Jim Wells

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Jim Wells forecast zone
Reported by
Drought Monitor
Coordinates
27.731, -98.090 (the zone’s center; the record gives no point)

Exceptional drought continued over the southern portion of the county.

Drought, Nueces

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Nueces forecast zone
Reported by
Drought Monitor
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Exceptional drought continued over the central portion of the county.

Drought, Duval

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Duval forecast zone
Reported by
Drought Monitor
Coordinates
27.681, -98.509 (the zone’s center; the record gives no point)

Exceptional drought continued over the southeastern portion of the county.

Drought, Webb

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Webb forecast zone
Reported by
Drought Monitor
Coordinates
27.761, -99.332 (the zone’s center; the record gives no point)

Extreme drought continued over all but the northeastern portion of the county.

Drought, Bee

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Bee forecast zone
Reported by
Drought Monitor
Coordinates
28.417, -97.741 (the zone’s center; the record gives no point)

Extreme drought continued over the southern portion of the county.

Drought, Live Oak

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Live Oak forecast zone
Reported by
Drought Monitor
Coordinates
28.351, -98.125 (the zone’s center; the record gives no point)

Extreme drought continued over the southern portion of the county.

Drought, Goliad

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Goliad forecast zone
Reported by
Drought Monitor
Coordinates
28.657, -97.426 (the zone’s center; the record gives no point)

Severe drought continued over the western portion of the county.

Drought, Refugio

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Refugio forecast zone
Reported by
Drought Monitor
Coordinates
28.322, -97.159 (the zone’s center; the record gives no point)

Severe drought continued over the extreme western portion of the county.

Drought, Calhoun

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Calhoun forecast zone
Reported by
Drought Monitor
Coordinates
28.439, -96.615 (the zone’s center; the record gives no point)

Severe drought continued over the entire county.

Drought, Victoria

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Victoria forecast zone
Reported by
Drought Monitor
Coordinates
28.796, -96.971 (the zone’s center; the record gives no point)

Severe drought develop over the entire county during the first half of the month.

Drought, La Salle

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
La Salle forecast zone
Reported by
Drought Monitor
Coordinates
28.345, -99.100 (the zone’s center; the record gives no point)

Severe drought develop over the western portion of the county.

Drought, McMullen

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
McMullen forecast zone
Reported by
Drought Monitor
Coordinates
28.353, -98.568 (the zone’s center; the record gives no point)

Severe drought develop over the eastern portion of the county.

Drought, San Patricio

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
San Patricio forecast zone
Reported by
Drought Monitor
Coordinates
28.009, -97.518 (the zone’s center; the record gives no point)

Exceptional drought continued over the western portion of the county.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448557, 448558, 448559, 448560, 448561, 448562, 448563, 448565, 448566, 448567, 448568, 448569, 448570, 448571.